Context: Coronavirus disease 2019 (COVID-19) is a proinflammatory and prothrombotic condition, but its impact on adrenal function has not been adequately evaluated.
Case report: A 46-year-old woman presented with abdominal pain, hypotension, and skin hyperpigmentation after COVID-19 infection. The patient had hyponatremia, serum cortisol <1.0 µg/dL, adrenocorticotropin (ACTH) of 807 pg/mL, and aldosterone <3 ng/dL. Computed tomography (CT) findings of adrenal enlargement with no parenchymal and minimal peripheral capsular enhancement after contrast were consistent with bilateral adrenal infarction. The patient had autoimmune hepatitis and positive antiphospholipid antibodies, but no previous thrombotic events. The patient was treated with intravenous hydrocortisone, followed by oral hydrocortisone and fludrocortisone.
Discussion: We identified 9 articles, including case reports, of new-onset adrenal insufficiency and/or adrenal hemorrhage/infarction on CT in COVID-19. Adrenal insufficiency was hormonally diagnosed in 5 cases, but ACTH levels were measured in only 3 cases (high in 1 case and normal/low in other 2 cases). Bilateral adrenal nonhemorrhagic or hemorrhagic infarction was identified in 5 reports (2 had adrenal insufficiency, 2 had normal cortisol levels, and 1 case had no data). Interestingly, the only case with well-characterized new-onset acute primary adrenal insufficiency after COVID-19 had a previous diagnosis of antiphospholipid syndrome. In our case, antiphospholipid syndrome diagnosis was established only after the adrenal infarction triggered by COVID-19.
Conclusion: Our findings support the association between bilateral adrenal infarction and antiphospholipid syndrome triggered by COVID-19. Therefore, patients with positive antiphospholipid antibodies should be closely monitored for symptoms or signs of acute adrenal insufficiency during COVID-19.
Keywords: Bilateral adrenal infarction; COVID-19; antiphospholipid syndrome; primary adrenal insufficiency.
© The Author(s) 2021. Published by Oxford University Press on behalf of the Endocrine Society. All rights reserved. For permissions, please e-mail: firstname.lastname@example.org.